Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Wakefield, VA

May 10, 2000Gloucester County, King and Queen County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 10, 2000, 8:17 PM EDT for Gloucester County, King and Queen County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2000, 8:17 PM EDT (00:17 UTC)
Expired
May 10, 2000, 8:50 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gloucester County, VA, King and Queen County, VA

The radar

The Norfolk radar (KAKQ), 67 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:25 PM EDTHail 0.75Gloucester, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS51 KAKQ 110019
SVRAKQ
VAC073-097-110050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
817 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA
  GLOUCESTER COUNTY IN EASTERN VIRGINIA

* UNTIL 850 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES EAST OF
  MASCOT TO SHACKLEFORDS TO 5 MILES SOUTHWEST OF MATTAPONI...MOVING
  SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  SHACKLEFORDS AT 820 PM EDT
  GLENNS AND GRESSIT AT 830 PM EDT
  PAMPA AND ADNER AT 840 PM EDT
  CASH AND WOODS CROSSROADS AT 845 PM EDT
  GLOUCESTER AND ALLMONDSVILLE AT 850 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3766 7670 3759 7682 3752 7691 3733 7663
          3740 7650 3750 7644

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:59 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, May 10, 1:59 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT WED MAY 10 2000

CDFNT ENTERING THE WRN PDMNT NEXT CPL HRS...LTL OR NO LLVL MSTR
CONVERGENCE OVR RGN AND DESPITE TEMPS REACHING 80S (AND DWPTS GENLY
IN LWR 60S) CAN'T SEEM TO POP ANY CNVTN. INTERESTING...THE AREA FM
NRN NJ TO SE NEW ENGLAND IN COOL MARITIME AMS...BUT HVG STRNG/SVR
TSRAS (WITH SFC TEMPS ONLY IN 40S/50S)...WHL WE SIT HERE TOASTY IN
WRMSCTR. DYNAMICS PASSING WELL N THE NEXT 12-15 HRS...AND SFC CDFNT
SLIDES OFFSHR OVRNGT. LLVL WNDS MODERATE FM THE SW AND SHUD TREND MR
WLY HELPING TO LMT CNVTV DVLPMNT. HVN'T RULED OUT SCTD TSRAS...BUT
AS TM PASSES...ACTION LUKG LESS LIKELY. DON'T KNOW HOW TO HANDLE THE
1ST PD OF FCST JUST YET...WE'LL KP AN EYE OUT FOR ANY DVLPMNT B4 ZN
ISSUANCE.

COMFY AMS INVADES OVRNGT BEHIND THE FNT...AND PRVDS A NICE THU. SUM
HI LVL MSTR TRIES TO INVADE FM THE NW...BUT WL GO WITH SNY SKY THU.
WUD THINK THAT FCST WUD BE EASY FOR FRI AS MID/UPR LVL RDG MVS TWD
THE ERN CONUS. HWVR...AS RDG REACHES HIEST AMPLITUDE NR E CST LT FRI
INTO SAT...WORRIED THAT THERE WL BE A STRUGGLE GETTING THE HOTTER
AMS THRU ENTIRE FA (IE...ALL THE WAY TO THE DELMARVA). AVN AND TO A
CERTAIN DEG THE ETA HINT AT THAT PTNTL...AND WL LEAN TWD HVG A LLVL
MARITIME INFLUENCE FOR AREAS FM BAY ON E FRI AND FRI NGT. ELSW
THOUGH...THE HEAT RETURNS AS THE WKND BEGINS.

IT APRS NOW THAT THE ECMWF FM THE PAST FEW DAYS WAS ONTO THE RIGHT
TREND...IN THAT THE UPCOMING RND HEAT DOES NOT LAST AS LONG AS THE
ONE WE ARE ABT TO GET RID OF. THE TELECONNECTIONS ACRS THE NRN
HEMISPHERE HV INDCTD PTNTL FOR PTRN CHG OVR ERN HALF OF CONUS...AND
THE ECMWF APRS TO HV WON THIS BATTLE AGAINST THE MRF (THE MRF HASN'T
DONE ALL THAT BADLY SO FAR THIS MONTH...IT WAS THE 1ST/ONLY MDL TO
FCST THE EXTENT OF RECENT PD OF HEAT OVR THE E - GUESS ITS ONLY FAIR
THE ECMWF WINS THIS TM ARND). IN FACT...IF TRENDS CONT...WE MAY
ENJOY PLSNT WX FM SUN INTO MID NEXT WK W/O ANY RETURN OF HEAT (LIKE
THE MRF HAS WANTED TO SUGG FOR THE PAST FEW DAYS). THE DN SIDE TO
ALL OF THIS IS...W/O WDSPRD RA TDA AND CHCS NOT LUKG ALL THAT HI FOR
LT SAT...WE MAY GO ANOTHER WK W/O SGFNT RA (SOMETHING TO KP IN THE
BACK OF OUR MINDS - SHUD THESE TRENDS CONT - AS WE HEAD TWD SUMMER).

FOR THE XTNDD PDS OF THE FCST (THRU SUN)...WL GO WITH A HOT DAY (MOST
AREAS) SAT (WHICH CUD END WITH A LT DAY TSRA AS NEXT CDFNT PUSHES
THIS WAY FM WNW)...THEN SUN AND MON DRY/MCLR AND COMFY.

.AKQ...SCA CHES BAY...ATLC CST...CURRITUCK SOUND.

25

In the hours before

Special weather statement, May 10, 3:46 PM EDT, 4 hours 31 minutes before
MDZ021-VAZ048-049-060>085-087>090-092-110100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
346 PM EDT WED MAY 10 2000

SEVERE THUNDERSTORM WATCH NUMBER 261 HAS BEEN ISSUED FOR CENTRAL AND
SOUTH CENTRAL VIRGINIA...AND PORTIONS OF THE LOWER MARYLAND EASTERN
SHORE UNTIL 900 PM EDT.

IN MARYLAND 1 COUNTY

DORCHESTER

IN VIRGINIA 33 COUNTIES

AMELIA            BRUNSWICK        CAROLINE         CHARLES CITY
CHESTERFIELD INCLUDING COLONIAL HEIGHTS             CUMBERLAND
DINWIDDIE         ESSEX            FLUVANNA         GLOUCESTER
GOOCHLAND         GREENSVILLE INCLUDING EMPORIA     HANOVER
HENRICO INCLUDING RICHMOND         JAMES CITY INCLUDING WILLIAMSBURG
KING WILLIAM      KING AND QUEEN   LANCASTER        LOUISA
LUNENBURG         MECKLENBURG      MIDDLESEX        NEW KENT
NORTHUMBERLAND    NOTTOWAY         POWHATAN         PRINCE EDWARD
PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL     RICHMOND
SOUTHAMPTON INCLUDING FRANKLIN     SURRY            SUSSEX
WESTMORELAND

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOxOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

TG
Local storm report, May 10, 5:40 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
540 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0535 PM    7 WNW LOUISA              VA     1.75 INCH HAIL
05/10/00   LOUISA

25
Special weather statement, May 10, 7:43 PM EDT, 34 minutes before
110100-
SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE WAKEFIELD, VA
743 PM EDT WED MAY 10 2000
MDZ021-VAZ048-049-060>085-087>090-092-110100-

...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING LOCATIONS...

IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

AMELIA           BRUNSWICK         CAROLINE        CHESTERFIELD
INCLUDING COLONIAL HEIGHTS         CUMBERLAND      DINWIDDIE
FLUVANNA         GOOCHLAND         HANOVER         HENRICO INCLUDING
RICHMOND         LOUISA            LUNENBURG       MECKLENBURG
NOTTOWAY         POWHATAN          PRINCE EDWARD

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY FOR THE FOLLOWING LOCATIONS...

IN MARYLAND 1 COUNTY

DORCHESTER

IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

CHARLES CITY     ESSEX            GLOUCESTER       GREENSVILLE
INCLUDING EMPORIA                 JAMES CITY INCLUDING WILLIAMSBURG
KING WILLIAM     KING AND QUEEN   LANCASTER        MIDDLESEX
NEW KENT         NORTHUMBERLAND   PRINCE GEORGE INCLUDING PETERSBURG
AND HOPEWELL     RICHMOND         SOUTHAMPTON INCLUDING FRANKLIN
SURRY            SUSSEX           WESTMORELAND

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  PEOPLE IN
THESE AREAS SHOULD BE ON THEN LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MALOIT/GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:09 PM EDTSevere Thunderstorm WarningAKQCity of Hampton, City of Poquoson31 min
May 10, 9:11 PM EDTSevere Thunderstorm WarningAKQAccomack29 min
May 10, 9:38 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake32 min
May 10, 9:44 PM EDTSevere Thunderstorm WarningAKQNorthampton31 min
May 10, 9:55 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.